Heavy Rain, Pocahontas
- When
- August 20, 7:00 AM CST to August 21, 7:00 AM CST
- Where
- Pocahontas County, 1 mi SSE of Pocahontas
- Reported by
- COOP Observer
- Coordinates
- 42.717, -94.662
A 24 hour rain total of 2.15 inches.
Pre-frontal (warm sector) and cold frontal forced thunderstorms (linear and multicellular) moved across portions of northern Iowa during the evening hours of August 20th producing three tornadoes and heavy rainfall. Environmental conditions were favorable for strong to severe storms, including MUCAPE in excess of 3000-4000 J/kg, bulk effective shear around 30 kts ahead of and around 40 kts along…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Pre-frontal (warm sector) and cold frontal forced thunderstorms (linear and multicellular) moved across portions of northern Iowa during the evening hours of August 20th producing three tornadoes and heavy rainfall.
Environmental conditions were favorable for strong to severe storms, including MUCAPE in excess of 3000-4000 J/kg, bulk effective shear around 30 kts ahead of and around 40 kts along the front, 0-3 km bulk shear around 30 to 35 kts roughly perpendicular to storms (especially those ahead of the front), and LCLs around and under 1000m.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:39 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Fri Aug 20 2021 ...Updated 12z Aviation... .DISCUSSION.../Today through Thursday/ Issued at 337 AM CDT Fri Aug 20 2021 Today through Saturday: The trough that has been advertised for the last several days has dug through the Rockies and into the Front Range. The associated surface cyclone and cold front have deepened quite a bit over the past 24 hours. Convection over the High Plains of Nebraska has developed into an MCV overnight. After becoming an MCV, this activity over central Nebraska has not been prolific with any severe activity. As of 0730z, the complex has already become outflow dominant. There are some subtle height falls occurring in far eastern Nebraska and bits of CVA toward the western Missouri River Valley, which may allow some elevated convection to travel into eastern Nebraska. Yesterday afternoon, CAM guidance trended toward this elevated convection decaying in the 09-11z timeframe in eastern Nebraska, with no precipitation reaching our forecast area. Overnight this trend , including the 06z HRRR cycle, continues to depict this convection decaying before even reaching Iowa. Some lingering cloud cover debris may cross through Omaha and into far western Iowa in the 12-14z timeframe this morning. At this point, will maintain a dry forecast through the late morning hours for western Iowa. Attention then turns to the surface cyclone and associated cold front. The deep trough/strong PV anomaly leading to this active weather pattern appears to already be lifting as its axis moves across the central Plains. This is lifting a bit earlier than what GFS/NAM/ECMWF guidance had depicted the past few days, and is actually closer to what was depicted earlier in the work week. There are two important implications for today's severe weather threat across our forecast area from this. The first, the surface cyclone likely will not experience continued rapid deepening, as this has already happened (but will still be quite strong as it approaches the area). Second, limits the chances for a robust deep layer shear environment to materialize for much of the forecast area. Southerly low-level flow has been increasing overnight and will continue to do so through this afternoon. This will keep theta-e transport strong, sending dewpoint temperatures into the 70s for a large portion of the forecast area. Boundary layer destabilization will occur throughout the afternoon, steepening low-level lapse rates to around 8.5 C/km, with HREF SBCAPE values around 2500 J/kg for most of Iowa, and values closer to 3500 J/kg in far western Iowa and eastern Nebraska. However, there are still hints of a lingering EML around 700-625mb, though not as prominent as had been in previous days. Yet another cumulus field is expected to develop this afternoon, and should make for neat GOES-16 satellite imagery viewing. A few isolated showers may be able to develop in this environment, but there just is not enough there to support them for long periods of time. For now, will keep this afternoon dry, but updates may be needed this afternoon depending on satellite trends. Although the warm sector will be quite strong thermodynamically, 0-6km bulk shear will be less than 25kts. Thus, even if updrafts did begin to punch through, there is not enough support to organize anything. The main show continues to focus around the cold front late this afternoon through evening. CAM guidance continues to depict convection initiation along the cold front around 23z form eastern Nebraska into southeast South Dakota. For areas further west, the deep layer shear will be stronger closer to the trough and its jet stream maxima. However, even for western portion of the forecast area, deep layer shear values are struggling to reach 25kts. Further, with the trough lifting earlier, the deep layer shear vectors have angled away from an orthogonal orientation. There may be enough deep layer shear to support the development of some organized multicells around initiation time in eastern Nebraska, and maybe far western Iowa. CAM guidance, including the 06z HRRR, continues to demonstrate rapid upscale growth into a linear complex an hour or two after initiation. The linear complex then propagates quickly as the cold front sweeps across the state. Over the past few days, there had been discussion about a narrow time window tornado threat with discrete supercells close to initiation time. This particular threat with discrete convection appears to be diminishing for our forecast area. Although low-level hodographs directly along the boundary still have moderately strong turning, with 0-1 km SRH values around 150 m^2/s^2 for mean wind storm motion, the further west initiation of convection will likely keep the bulk the discrete or multicell activity west of the forecast area, and by the time the favorable low-level hodograph structures are realized in the western CWA, the storm mode will already be linear. However, there is some concern regarding QLCS tornado potential, especially for northwest and northern portions of the forecast area. After 00z tonight, a mature linear storm complex will likely be developed. Even though the the deep-layer shear is not looking as favorable as previously advertised, the low-level jet along the cold front will be able to enhance the 0-3km bulk shear. NAM and RAP guidance are showing values near 30kts of 0-3km shear for northwestern and northern portions of the forecast area, and orientation of the vector may align perpendicular to the line of storms. 0-3km MLCAPE values will also be favorable around 850-900 J/kg. If the UDCZ is balanced, mesovortex generation along the leading edge of the line could become favorable. This will be the main mesoscale feature to watch as the event unfolds. It will be difficult to be certain on this threat until the line has already developed. At this time, the QLCS tornado threat this evening is conditional. With respect to hail, this too will be confined closer to initiation time with discrete or multicell convection. This will likely be more of an issue for eastern Nebraska, in areas closer to the stronger deep layer shear. Once this system goes linear, the hail threat will decrease even with mid-level lapse rates around 7.5 C/km. The one threat that has not decreased is the damaging wind potential with the linear convective system. Mixing throughout the afternoon will keep low- level lapse rates steep, around 8.5 C/km with substantial theta-e deficits between the top of the convective boundary layer and the surface. DCAPE values are still around 1000 J/kg. This will be able to support the development of healthy cold pools, and ultimately allow portions of the linear complex to pack a punch with severe wind gusts. Eventually, the instability will be utilized limiting the inflow of warm-moist air into the storm complex, and the line will become outflow dominant. This will likely occur around the 05- 06z timeframe. The front and the line of storms then clears the forecast area by 08z, and exits Iowa after 10z. Some lingering clouds and debris may still be around, but skies should be clearing by afternoon. Temperatures and dewpoints will be cooler after the passage of the cold front. Sunday and Beyond: A short-wave trough will eject out of the Pacific Northwest late Saturday into early Sunday and will quickly race eastward across the northern Plains by late afternoon on Sunday. This short-wave will result in lee cyclogenesis in the northern Plains and in eastern Colorado. Sunday afternoon, low-level flow across Iowa will turn southerly in response to the developing upstream features, and will increase theta-e advection across the forecast area. This will elevate CAPE values once again late in the afternoon and through the evening. As the short-wave trough then lifts northeastward by early evening, the surface cyclone will move northeast with it and increase convergence along a thermal boundary. Depending on how strong the mid-level flow becomes around the short-wave trough, decent deep-layer shear may develop with the system. If this comes together, strong to severe storms are possible Sunday evening into the early hours on Monday. Exact hazards and threats are still a bit difficult to pinpoint at this time, but the overall synoptic setup is a typical August strong thunderstorm environment for Iowa. In the extended, the pattern looks to remain active for Iowa. Mid to upper- level high pressure will build over the southern CONUS, while more active short-wave perturbations are generated through the southern Canadian provinces. Current trend in long range guidance is for a few of these waves to be strong enough to overcome the influence of the high pressure to the south, leaving a few days were vorticity advection could be stronger to provide forcing for active rain showers and thunderstorms. This may be able to bring some drought relief to northern portions of the forecast area. Even if mid to upper-level flow is zonal, the height gradient will likely be strong enough to result in some decent shear. Specific mesoscale details for the extended will be better determined at a later time. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 634 AM CDT Fri Aug 20 2021 Early morning weak convection has developed over northwest Iowa and is moving northeast. This convection is not expected to last for a long duration. Elevated convection is currently over eastern Nebraska this morning, but has been decaying and is expected to decay as the complex moves to the Iowa border. This afternoon, southerly winds will become breezy. A cumulus field will likely develop in the warm-moist atmosphere. Shower potential through the afternoon is low, though a few isolated sprinkles may pop up. The main issue will be later this evening, when a strong cold front brings a line of showers and thunderstorms across Iowa. Some storms may be severe. Expect visibility and ceilings to drop down to MVFR. A brief period of IFR could be reached if a locally intense part of the line hits a terminal directly. For right now, will keep mainly MVFR conditions during the time of precipitation for most of the TAF sites. After the front moves through, dry and VFR conditions will return Saturday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 301 AM CDT Fri Aug 20 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-210815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 301 AM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected to develop over western Iowa by late this afternoon and move across the area overnight. A few severe are possible. Primary threats are large hail and damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional storms are expected Sunday evening into Sunday night. A few of these storms may be strong to severe. Periodic chances for storms continue into next week, but the threat of severe weather remains uncertain through that period. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight with the main period for severe weather occurring between 7 pm and 1 am.
The Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
8 heavy rain, 3 tornado. Local standard time, as filed.
A 24 hour rain total of 2.15 inches.
A 24 hour rain total of 2.54 inches.
A 24 hour rain total of 3.27 inches.
A 24 hour rain total of 2.37 inches.
A 24 hour rain total of 2.92 inches.
A 24 hour rain total of 2.50 inches.
A 24 hour rain total of 1.93 inches.
CWOP report from a personal weather station of 2.41 inches of rain in 3 hours.
Weak tornado southwest of Palmer remained in rural agricultural fields. Path was determined using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.
Weak tornado southwest of Rutledge remained in rural agricultural fields. Path was determined using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.
Tornado north of Goldfield remained in mostly rural agricultural fields, although some minor tree damage occurred at one farmstead Path was determined using high resolution satellite imagery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981509, 981510, 981511, 981512, 981513, 981514, 981515, 981516, 972758, 972759, 972760.